Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 125, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2003, 4:50 PM EDT for Tattnall County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 4:50 PM EDT (20:50 UTC)
- Expired
- Aug 4, 2003, 5:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
268
WUUS52 KCHS 042050
SVRCHS
GAC267-042130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TATTNALL COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 530 PM EDT
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 5 MILES
SOUTHWEST OF COLLINS...OR ABOUT 5 MILES NORTHWEST OF
REIDSVILLE...MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
REIDSVILLE...
COLLINS...
MANASSAS...
THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.
LAT...LON 3221 8229 3204 8221 3209 8200 3226 8203
3228 8211
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 2:15 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT MON AUG 4 2003 ANOTHER DAY OF WATERSPOUTS...WITH SEVERAL SIGHTED OFF FOLLY BEACH AND KIAWAH ISLAND AGAIN. THANK GOODNESS FOR OUR SPOTTERS. LINES OF BUILDING CUMULUS AND VERY LIGHT WINDS IN THE LOWEST FEW THOUSAND FEET...COMBINED WITH WEAK CONVERGENCE AND SLIGHT VEERING IN THE LOWER TROPOSPHERE TO PRODUCE THE SPOUTS. RECENT SATELLITE AND RADAR SHOWING LIMITED COVERAGE OF CONVECTION SO FAR...WITH MOST ACTIVITY ALONG THE COAST OF MCINTOSH COUNTY. STORM MOTION IS E NEAR 20 KT. PLENTY OF CONVECTION STARTING TO SPREAD ACROSS GA AND WITH RESULTANT SEA BREEZE JUST GETTING STARTED...COVERAGE OF CONVECTION WILL BEGIN ONCE THE CAP BREAKS. THE BLOCKED PATTERN ALOFT WILL PERSIST AGAIN THIS FCST PERIOD...WITH AMPLIFIED TROUGH IN THE E AND THE SUB TROPICAL RIDGE IN THE ATLC HOLDING FIRM. SURFACE AND LOW LEVEL RIDGE IS SUPPRESSED ACROSS FL AND WILL MOVE LITTLE OR EVEN SHIFT A LITTLE FURTHER S THROUGHOUT THE WEEK. ONE SHORT WAVE...NOW IN THE TN VALLEY WILL MOVE THRU LATE TONIGHT AND EARLY TUE...WITH NVA IN ITS WAKE. ANOTHER SHORT WAVE TO MOVE IN LATE WED AND WED NIGHT...WITH A POSSIBLE THIRD WAVE ALOFT ON FRI. UPPER LEVEL DIVERGENCE IS ASSOCIATED WITH EACH WAVE...BUT BEST UPWARD MOTION IS DURING THE MID WEEK AND LATE WEEK SHORT WAVES. THIS POINTS TO HIGHER POPS DURING THESE TIME PERIODS...WITH NEAR NORMAL POPS THE REST OF THE FCST PERIOD. TOMORROWS CONVECTION IS A LITTLE BOTHERSOME HOWEVER. COMBINATION OF NVA AND LESS MEAN RH AND PWAT POINTS TO LESS COVERAGE OF ACTIVITY THAN LATE. HOWEVER...WIND FIELDS ALOFT WILL INCREASE AND MID LEVEL DRY AIR WOULD LEAD TO A BETTER CHANCE OF SOME DOWNBURST WINDS. AND SPC DOES HAVE THE NW PART OF THE CWA IN A SLGT RISK ARE OF SEVERE WX FOR TUE. RESULTANT SEA BREEZE BOUNDARY WILL BE PINNED CLOSER TO THE COAST THE NEXT SEVERAL DAYS...WITH BOUNDARY LAYER WINDS MAINLY FROM THE SW AT 10 TO 15 KT OR GREATER. SC NOCTURNAL MARINE CONVECTION WILL LIKELY REMAIN IN THE ATLC WITH PARALLEL FLOW TO THE ORIENTATION OF THE COASTLINE. TEMPS NOT FAR FROM NORMAL...EXCEPT A LITTLE LOWER DURING THE DAYTIME. MARINE....SOUTHWEST FLOW CONTINUES THROUGH THE PERIOD AROUND THE BERMUDA HIGH. WIND SPEEDS WILL PICK UP SOMEWHAT BY THURSDAY NIGHT AS UPPER TROUGH SHARPENS JUST TO OUR WEST. AT THE SAME TIME A SURFACE LOW AND ASSOCIATED FRONT DROPS INTO THE TENNESSEE VALLEY AND TIGHTENS UP THE SURFACE GRADIENT. THIS IS MORE EVIDENT ON THE GFS THAN THE ETA. THE GFS LOOKS A BIT TOO HIGH SO WILL TREND TOWARD THE ETA. SITUATION REMAINS UNCHANGED HEADING INTO THE WEEKEND WITH ELONGATED UPPER TROUGH REMAINING IN PLACE AND THE FRONT DISSIPATING JUST WEST OF HERE. NO FLAGS. .CHS... GA...NONE. SC...NONE. PM/HSA
Hazardous weather outlook, Aug 4, 11:55 AM EDT, 4 hours 55 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-041100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1155 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .HEAVY RAIN/FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN IN A SHORT PERIOD. THIS MAY RESULT IN ISOLATED AREAS OF FLASH FLOODING. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SAVANNAH RIVER AT CLYO...THE EDISTO RIVER AT GIVHANS FERRY AND FOR THE OGEECHEE RIVER AT EDEN. THE RIVER FLOOD WARNING FOR THE LOWER SANTEE RIVER AT JAMESTOWN HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. PLEASE REFER TO THE 1145 AM MARINE WEATHER STATEMENT AND THE SURF ZONE FORECAST FOR ADDITIONAL INFORMATION. .WATERSPOUTS...THERE HAVE BEEN REPORTS OF SEVERAL WATERSPOUTS THIS MORNING OFF OF KIAWAH AND FOLLY BEACH. UNTIL THE SEA BREEZE DEVELOPS EARLY THIS AFTERNOON...THERE IS STILL A SLIGHT RISK OF WATERSPOUTS...MAINLY FROM TYBEE ISLAND TO ISLE OF PALMS. WATERSPOUTS USUALLY DEVELOP FROM THE LARGER CLOUD BUILDUPS...ESPECIALLY THOSE WITH DARK AND FLAT BASES. WIND SPEEDS CAN EASILY REACH 35 OR 40 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOODING WILL LIKELY CONTINUE ON THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:44 PM EDT | Flash Flood Warning | CHS | Bulloch | 2 hr |
| Aug 3, 8:48 PM EDT | Flash Flood Warning | CHS | Tattnall | 117 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.